STRYKER ORTHOPAEDICS-MAHWAH TRIDENT HEMISPHERICAL CLUSTER 60MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Back to Search Results |
| Catalog Number |
502-01-60G |
| Medical Device Problem Code |
Loss of Osseointegration (2408)
| Health Effect - Clinical Codes |
Pain (1994); Swelling (2091); Injury (2348); Joint Dislocation (2374); Ambulation or Postural Difficulties (2544); Inadequate Osseointegration (2646)
| Date of Event |
12/18/2017
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate that devices were manufactured and accepted into final stock with no reported discrepancies.There have been no other events for the lot referenced.It was noted that the device is not available for evaluation.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.
Event or Problem Description
It was reported by the patient as a result of a legal claim that allegedly after the implantation he developed pain and swelling which worsens as time went by.During the next two years besides the pain and swelling the leg started to thump when he walked and sometimes the hip would lock up and could not move.It is further alleged that the patient was revised on (b)(6) 2017 and during the procedure the surgeon found that the ball had disintegrated in the leg and four hours were spent picking out shards and splinters that had embedded in his leg.Update per medical review: ¿on (b)(6) 2017 he had a left hip aspiration under local anesthesia and fluoroscopic control.Toe fluid was sent for gram stain, culture and cell count.Lab report of results of (b)(6) 2017 left hip aspirate results: "no organisms seen" on gram stain and "no growth at 3 days" on culture.Cell count from aspirate is not diagnostic of infection.¿ ¿on (b)(6) 2017 a revision left total hip arthroplasty (both components) for a pre and post-operative diagnosis of "left hip pain status-post tha, dislocated left hip, loosening of hardware".A brief operative report describes spinal anesthesia and a lateral approach.The operative report notes, "total hip was loose and reamed.Reamed up to anatomic size.Stable in all planes.Uncomplicated surgery.Implant: stem size 6, head 28mm, acetabulum 60mm, liner - poly on ceramic." uncomplicated surgery was described and the patient was discharged home on (b)(6) 2017.An implant sheet indicates an mdm liner, x3 outer diameter 48mm, ceramic femoral head, a 28/54 restoration/adm insert, all by stryker, were utilized.¿.
Event or Problem Description
It was reported by the patient as a result of a legal claim that allegedly after the implantation he developed pain and swelling which worsens as time went by.During the next two years besides the pain and swelling the leg started to thump when he walked and sometimes the hip would lock up and could not move.It is further alleged that the patient was revised on december 18, 2017 and during the procedure the surgeon found that the ball had disintegrated in the leg and four hours were spent picking out shards and splinters that had embedded in his leg.Update per medical review: ¿on (b)(6) 2017 he had a left hip aspiration under local anesthesia and fluoroscopic control.Toe fluid was sent for gram stain, culture and cell count.Lab report of results of (b)(6) 2017 left hip aspirate results: "no organisms seen" on gram stain and "no growth at 3 days" on culture.Cell count from aspirate is not diagnostic of infection.¿ ¿on (b)(6) 2017 a revision left total hip arthroplasty (both components) for a pre and post-operative diagnosis of "left hip pain status-post tha, dislocated left hip, loosening of hardware".A brief operative report describes spinal anesthesia and a lateral approach.The operative report notes, "total hip was loose and reamed.Reamed up to anatomic size.Stable in all planes.Uncomplicated surgery.Implant: stem size 6, head 28mm, acetabulum 60mm, liner - poly on ceramic." uncomplicated surgery was described and the patient was discharged home on (b)(6), 2017.An implant sheet indicates an mdm liner, x3 outer diameter 48mm, ceramic femoral head, a 28/54 restoration/adm insert, all by stryker, were utilized.¿.
Additional Manufacturer Narrative
An event regarding loosening involving a trident shell was reported.The event was not confirmed by medical review method & results: -product evaluation and results: visual, dimensional, functional inspection, and material analysis were not performed as the item was not returned.-clinician review: a review of the provided medical records and x-rays by a clinical consultant indicated: ¿on september 7, 2017 he had a left hip aspiration under local anesthesia and fluoroscopic control.The fluid was sent for gram stain, culture and cell count.Lab report of results of september 7, 2017 left hip aspirate results: "no organisms seen" on gram stain and "no growth at 3 days" on culture.Cell count from aspirate is not diagnostic of infection.¿ ¿on december 18, 2017 a revision left total hip arthroplasty (both components) for a pre and post-operative diagnosis of "left hip pain status-post tha, dislocated left hip, loosening of hardware".A brief operative report describes spinal anesthesia and a lateral approach.The operative report notes, "total hip was loose and reamed.Reamed up to anatomic size.Stable in all planes.Uncomplicated surgery.Implant: stem size 6, head 28mm, acetabulum 60mm, liner - poly on ceramic." uncomplicated surgery was described and the patient was discharged home on december 22, 2017.An implant sheet indicates an mdm liner, x3 outer diameter 48mm, ceramic femoral head, a 28/54 restoration/adm insert, all by stryker, were utilized.¿ ¿no examination of explanted components is available and there is no documentation or radiographic evidence confirming "dislocated left hip and loosening of hardware" noted in the diagnosis of the december 18, 2017 operative report or evidence of fractured alumina head.X-rays and implant sheets suggest only the bearing was changed to an mdm with retention of the stem and acetabular shell.There is no evidence as a result of review of the revision operative report, the surgical pathology report of soft tissue only without ceramic debris (not including explanted components) or pre-revision x-rays to support the patient's statement that".During the procedure the surgeon found that the ball had disintegrated in the leg and four hours were spent picking out shards and splinters that had embedded in his leg".There is no evidence of failure of fixation or of any clinical problems of the left total hip arthroplasty related to factors of implant design, manufacturing or materials.¿ -product history review: review of the product history records indicates devices were manufactured and accepted into final stock with no reported discrepancies.-complaint history review: there have been no other events for this lot.Conclusions: the reported event for pain, swelling, thumping sound when walking, ball disintegration, shards, splinters, loosening and dislocation was not confirmed.It was noted in the medical review ¿no examination of explanted components is available and there is no documentation or radiographic evidence confirming "dislocated left hip and loosening of hardware" noted in the diagnosis of the december 18, 2017 operative report or evidence of fractured alumina head.X-rays and implant sheets suggest only the bearing was changed to an mdm with retention of the stem and acetabular shell.There is no evidence as a result of review of the revision operative report, the surgical pathology report of soft tissue only without ceramic debris (not including explanted components) or pre-revision x-rays to support the patient's statement that".During the procedure the surgeon found that the ball had disintegrated in the leg and four hours were spent picking out shards and splinters that had embedded in his leg".There is no evidence of failure of fixation or of any clinical problems of the left total hip arthroplasty related to factors of implant design, manufacturing or materials.¿.